Alert archive / California / Tornado Warnings in 2019

Tornado Warning 2, NWS Hanford, CA

February 2, 2019Madera County, Mariposa County, California

NWS Hanford, CA issued this tornado warning at Feb 2, 2019, 3:50 PM PST for Madera County, Mariposa County, California. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2019, 3:50 PM PST (23:50 UTC)
Expired
Feb 2, 2019, 4:15 PM PST
In force
25 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 125 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 3:55 PM PSTTORNADO8 S Mariposa, CANATIONAL WEATHER SERVICE CONDUCTED STORM SURVEY AND FOUND THAT AN EF0 TORNADO HAD TOUCHED DOWN NEAR BEN HUR ROAD AND BEACH ROAD SOUTH OF THE CITY ABOUT 8 MILES SOUTH OF THE CITY OF MARIPOSA IN MARIPOSA COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
649 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WFUS56 KHNX 022350
TORHNX
CAC039-043-030015-
/O.NEW.KHNX.TO.W.0002.190202T2350Z-190203T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Joaquin Valley CA
350 PM PST SAT FEB 2 2019

The National Weather Service in Hanford CA has issued a

* Tornado Warning for...
  South central Mariposa County in central California...
  Northwestern Madera County in central California...

* Until 415 PM PST.
    
* At 349 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Bootjack, or 17 miles southwest of Yosemite South
  Entrance, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Mariposa and northwestern Madera Counties, including
  the following locations... Jerseydale and Mariposa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3729 11992 3736 12008 3762 11994 3752 11969
TIME...MOT...LOC 2349Z 207DEG 45KT 3741 11993 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Dudley
1 follow-up statement
223 
WWUS56 KHNX 030008
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
408 PM PST SAT FEB 2 2019

CAC039-043-030017-
/O.EXP.KHNX.TO.W.0002.000000T0000Z-190203T0015Z/
Mariposa CA-Madera CA-
408 PM PST SAT FEB 2 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL MARIPOSA AND NORTHWESTERN
MADERA COUNTIES WILL EXPIRE AT 415 PM PST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3729 11992 3736 12008 3762 11994 3752 11969
TIME...MOT...LOC 0007Z 207DEG 45KT 3758 11982 

$$

Dudley

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this tornado warning went out at Feb 2, 2:52 PM PST, 58 minutes earlier.

Area forecast discussion, Feb 2, 2:52 PM PST, 58 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
252 PM PST Sat Feb 2 2019

.SYNOPSIS...
A series of storms will bring hazardous weather to Central
California through Tuesday. The first system will continue to move
through the area tonight with significant mountain snow, moderate
to heavy rain, and strong winds at times. A second, but colder
storm system will affect the region Monday and Tuesday which will
drop snow levels significantly on Monday. Drier conditions return
to the region by midweek.

&&

.DISCUSSION...
Initial frontal system moving through our area has brought
generally moderate to occasionally heavy rainfall, so far with
minor impacts. Strong winds ahead of the front have caused some
downed trees and power outages. Showers and a few thunderstorms
are developing in the unstable airmass behind the passing front.

Expect to see a continuation of thunderstorms into the evening
with showers and continued mountain snow through the night as the
upper low pushes inland. The strongest winds are progged to drop
off through the afternoon and the High Wind Warning for the Kern
Co mountains will expire at 4 PM. Winds are expected to pick up
again overnight in the SJ Valley and foothills, and the Wind
Advisory there will continue through 4AM Sunday. The main threat
for flash flooding and debris flow will end as the stronger
convective activity dissipates this evening and the Flash Flood
Watch in the terrain below 5000 ft will expire by 1000 PM.

Additional shortwave energy tracking around an upper low dropping
south down the west coast will keep showery conditions going
through Sunday, then the Main upper low will track inland and
rain/snow chances continue through Monday into Tuesday, with some
lingering mountain showers into Wednesday on the backside of the
system. Snow levels will run around 4500 ft in the north to around
5500 ft in the south ahead of the colder approaching system. By
Monday night into Tuesday the colder system will drop snow levels
to around 2 to 3 thousand feet. The Winter Storm Warning in the
Sierra continues through Monday evening.

Drying conditions will be in store for the latter part of the week
ahead of another system nearing the area by Saturday.

.AVIATION...
Areas of MVFR visibility due to rain and mist in showers and
isolated thunderstorms through this evening. Mountain obscuration
across the Sierra Nevada and Tehachapi mountains during the next
24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 10 PM PST Monday ABOVE 5000 FEET FOR
THE CAZ096-097.

Flash Flood Watch until 10 PM PST this evening
CAZ093-094-096-097.

Wind Advisory until 4 AM PST Sunday BELOW 5000 FEET FOR THE
CAZ093-094-096-097.

High Wind Warning until 4 PM PST this afternoon CAZ095.

Wind Advisory until 4 AM PST Sunday CAZ089>092.

&&

public...JEB
avn/fw...JEB
synopsis...JEB

weather.gov/hanford

In the hours before

Local storm report, Feb 2, 12:58 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1258 PM PST SAT FEB 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLOOD            1 ESE PARLIER           36.60N 119.52W
02/02/2019                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTS MANNING BETWEEN THE BRIDGE AND
            ZEDIKER THE ROADWAY FLOODED.

&&

AB
Local storm report, Feb 2, 1:01 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
101 PM PST SAT FEB 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            7 SSW GRANT GROVE       36.64N 119.00W
02/02/2019                   TULARE             CA   LAW ENFORCEMENT

            CHP REPORTS HOGBACK DRIVE WASHED OUT DUE TO
            RAIN FALL.

&&

AB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 3:13 PM PSTSevere Thunderstorm WarningHNXMadera, Mariposa, Merced32 min
Feb 2, 3:28 PM PSTSevere Thunderstorm WarningHNXFresno, Madera32 min
Feb 2, 3:30 PM PSTTornado WarningHNXMadera, Mariposa, Merced29 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.